Skip to main content
Log in

Higher symplectic capacities and the stabilized embedding problem for integral elllipsoids

  • Published:
Journal of Fixed Point Theory and Applications Aims and scope Submit manuscript


The third named author has been developing a theory of “higher” symplectic capacities. These capacities are invariant under taking products, and so are well suited for studying the stabilized embedding problem. The aim of this note is to apply this theory, assuming its expected properties, to solve the stabilized embedding problem for integral ellipsoids, when the eccentricity of the domain has the opposite parity of the eccentricity of the target and the target is not a ball. For the other parity, the embedding we construct is definitely not always optimal; also, in the ball case, our methods recover previous results of McDuff, and of the second named author and Kerman. There is a similar story, with no condition on the eccentricity of the target, when the target is a polydisc: a special case of this implies a conjecture of the first named author, Frenkel, and Schlenk concerning the rescaled polydisc limit function. Some related aspects of the stabilized embedding problem and some open questions are also discussed.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1

Similar content being viewed by others


  1. Actually, only the \(N = 0\) case of these functions was defined, but the definition extends verbatim to general N, and that will be our working definition here.

  2. In fact, Proposition 1.6 likely describes the entirety of the first step, although we do not address this here.

  3. Strictly speaking, \(X \times B^2(S)\) is not a Liouville domain, since it has corners, although these can be removed by an arbitrarily small smoothing. See [28, §5.4] for a more precise formulation. Property (1) is of course automatic given property (3).

  4. There is also a nice story extending the theory to non-exact symplectic cobordisms, but we will ignore this for simplicity.

  5. More precisely, we only allow “good” Reeb orbits, and we count cylinders which are additionally “anchored” in X.


  1. Bao, E., Honda, K.: Semi-global Kuranishi charts and the definition of contact homology. (2015). arXiv:1512.00580

  2. Choi, K., Cristofaro-Gardiner, D., Frenkel, D., Hutchings, M., Ramos, V.: Symplectic embeddings into four-dimensional concave toric domains. J. Topol. 7, 1054–1076 (2014)

    Article  MathSciNet  Google Scholar 

  3. Cieliebak, K., Hofer, H., Latschev, J., Schlenk, F.: Quantitative symplectic geometry. Dyn. Ergod. Theory Geom. Dedic. Anatole Katok 54, 1–44 (2007)

    MathSciNet  MATH  Google Scholar 

  4. Cristofaro-Gardiner, D.: Symplectic embeddings from concave toric domains into convex ones. J. Differ. Geom. 112, 199–232 (2019)

    Article  MathSciNet  Google Scholar 

  5. Cristofaro-Gardiner, D., Kleinman, A.: Ehrhart functions and symplectic embeddings of ellipsoids. J. Lond. Math. Soc. 101, 1090–1111 (2020)

    Article  MathSciNet  Google Scholar 

  6. Cristofaro-Gardiner, D., Frenkel, D., Schlenk, F.: Symplectic embeddings of four-dimensional ellipsoids into integral polydiscs. Algebraic Geom. Topol. 17, 1189–1260 (2017)

    Article  MathSciNet  Google Scholar 

  7. Cristofaro-Gardiner, D., Hind, R.: Symplectic embeddings of products. Comment. Math. Helv. 93, 1–32 (2018)

    Article  MathSciNet  Google Scholar 

  8. Cristofaro-Gardiner, D., Hind, R., McDuff, D.: The ghost stairs stabilize to sharp symplectic embedding obstructions. J. Topol. 11, 309–378 (2018)

    Article  MathSciNet  Google Scholar 

  9. Eliashberg, Y., Givental, A., Hofer, H.: Introduction to symplectic field theory. Visions in mathematics: GAFA 2000 Special volume, pp. 560–673 (2000)

  10. Fish, J.W., Hofer, H.: Lectures on polyfolds and symplectic field theory. (2018). arXiv:1808.07147

  11. Frenkel, D., Müller, D.: Symplectic embeddings of four-dimensional ellipsoids into cubes. J. Symplectic Geom. 13, 765–847 (2015)

    Article  MathSciNet  Google Scholar 

  12. Hind, R.: Some optimal embeddings of symplectic ellipsoids. J. Topol. 8, 871–883 (2015)

    Article  MathSciNet  Google Scholar 

  13. Hind, R.: Stabilized symplectic embeddings. In: Angella, D., Medori, C., Tomassini, A. (eds) Complex and Symplectic Geometry. Springer INdAM Series, vol 21. Springer, Cham (2017).

  14. Hind, R., Kerman, E.: New obstructions to symplectic embeddings. Invent. Math. 196, 383–452 (2014)

    Article  MathSciNet  Google Scholar 

  15. Hind, R., Kerman, E.: Correction to: New obstructions to symplectic embeddings. Invent. Math. 214, 1023–1029 (2018)

    Article  MathSciNet  Google Scholar 

  16. Hofer, H., Wysocki, K., Zehnder, E.: Polyfold and Fredholm Theory. Springer, Berlin (2021)

    Book  Google Scholar 

  17. Hutchings, M.: Rational SFT using only q variables. (2013)

  18. Hutchings, M., Nelson, J.: Cylindrical contact homology for dynamically convex contact forms in three dimensions. J. Symplectic Geom. 14, 983–1012 (2016)

    Article  MathSciNet  Google Scholar 

  19. Ishikawa, S.: Construction of general symplectic field theory. (2018). arXiv:1807.09455

  20. McDuff, D.: The Hofer conjecture on embedding symplectic ellipsoids. J. Differ. Geom. 88, 519–532 (2011)

    Article  MathSciNet  Google Scholar 

  21. McDuff, D.: A remark on the stabilized symplectic embedding problem for ellipsoids. Eur. J. Math. 4, 356–371 (2018)

    Article  MathSciNet  Google Scholar 

  22. McDuff D., Salamon D.: Introduction to symplectic topology (third edition). In: Oxford Graduate Texts in Mathematics (2017)

  23. McDuff, D., Schlenk, F.: The embedding capacity of 4-dimensional symplectic ellipsoids. Ann. Math. 175, 1191–1282 (2012)

    Article  MathSciNet  Google Scholar 

  24. McDuff, D., Siegel, K.: Counting curves with local tangency constraints. J. Topol. (2021) (to appear)

  25. McDuff, D., Siegel, K.: Symplectic capacities, unperturbed curves, and convex toric domains. arXiv:2111.00515

  26. Pardon, J.: Contact homology and virtual fundamental cycles. J. Am. Math. Soc. 32, 825–919 (2019)

    Article  MathSciNet  Google Scholar 

  27. Pelayo, Á., Ngọc, S.V.: Hofer’s question on intermediate symplectic capacities. Proc. Lond. Math. Soc. 110, 787–804 (2015)

    Article  MathSciNet  Google Scholar 

  28. Siegel, K.: Higher symplectic capacities. (2019). arXiv:1902.01490

  29. Siegel, K.: Computing higher symplectic capacities I. Int. Math. Res. Not. (to appear)

  30. Siegel, K.: Computing higher symplectic capacities II (in preparation)

  31. Traynor, L.: Symplectic packing constructions. J. Differ. Geom. 42, 411–429 (1995)

    Article  MathSciNet  Google Scholar 

  32. Usher, M.: Infinite staircases in the symplectic embedding problem for four-dimensional ellipsoids into polydisks. Algebraic Geom. Topol. 19, 1935–2022 (2019)

    Article  MathSciNet  Google Scholar 

Download references


We thank Felix Schlenk for his encouragement, and for helping the first and third named authors better understand constructions of embeddings between stabilized ellipsoids. We would also like to thank the referee for carefully reading our paper and for many useful comments. Our paper is dedicated to Claude Viterbo on the occasion of his 60th birthday. We are immensely grateful to Claude for his visionary leadership of our field. This research was completed, while the first named author was on a von Neumann fellowship at the Institute for Advanced Study; he thanks the Institute for their support. The first named author is partially supported by NSF grant DMS-1711976 and the second named author by Simons Foundation Grant no. 633715.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Daniel Cristofaro-Gardiner.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This article is part of the topical collection “Symplectic geometry—A Festschrift in honour of Claude Viterbo’s 60th birthday” edited by Helmut Hofer, Alberto Abbondandolo, Urs Frauenfelder, and Felix Schlenk.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Cristofaro-Gardiner, D., Hind, R. & Siegel, K. Higher symplectic capacities and the stabilized embedding problem for integral elllipsoids. J. Fixed Point Theory Appl. 24, 49 (2022).

Download citation

  • Accepted:

  • Published:

  • DOI:

Mathematics Subject Classification